Hail, Warren
- When
- May 19, 4:43 PM EST
- Where
- Warren County, 4.08 mi WSW of Warrensburg
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.450, -73.820
Thunderstorms developed along a warm front across portions of eastern New York during the afternoon and evening of the 19th. A couple of these storms became severe around the greater Glens Falls area between 6 and 7 pm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Thunderstorms developed along a warm front across portions of eastern New York during the afternoon and evening of the 19th. A couple of these storms became severe around the greater Glens Falls area between 6 and 7 pm. Several reports of downed trees and wires were received, along with two reports of large hail. More than 2,000 customers lost power, with the highest density of power outages in the Fort Edward area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 19, 3:08 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 408 PM EDT Sun May 19 2019 .SYNOPSIS... Showers and thunderstorms, some of them becoming severe, will continue into this evening. The main threats are damaging winds, small hail and heavy rainfall within any strong storm. Additional showers and a few thunderstorms will spread eastward across the area tonight, followed by more widespread showers and strong to severe thunderstorms associated with a cold front passage on Monday. Much cooler and drier air will filter in Monday night into Tuesday, with windy conditions developing. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A Severe Thunderstorm Watch remains in effect for the entire forecast area except Litchfield county, CT through 9 PM this evening... As of 330 PM EDT, strong to severe thunderstorms have developed along a corridor of instability across the Adirondacks into the Lake George Saratoga region. These storms have produced frequent lightning and substantial rainfall. There is also concern for flooding as the storms continue to train west to east. Further south, temperatures continue to warm into the lower 80s. We have reached and surpassed 80 degrees at all of our climate sites this afternoon. Some of the high res guidance indicates that storms aren't expected in Albany or points south until later this evening (after 6PM) when the storms currently in central/eastern PA push eastward...but this will need to be monitored as the afternoon progresses. Storms should weaken with loss of daytime heating late this evening but showers are expected to linger into the overnight hours. Cannot rule out a rumble of thunder overnight as well. Low temperatures will remain mild overnight, only dipping into the 60s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... Showers and thunderstorms are expected again on Monday as a cold front pushes through the region during the afternoon and evening hours. Mixed layer flow is forecast to become southwest and increase further. The 0-6 km shear will likely be around 40-60 kt, which will be more than sufficient for storm organization. Unidirectional wind field and potential for larger magnitude of CAPE (> 2000 J/Kg) favors both a damaging wind and large hail threat. Mid level drying could also enhance hail potential. There is a Slight Risk for severe weather for Albany and points south and east. North and west, there is a Marginal Risk.Temperatures will be quite warm ahead of the cold front thanks to the southwest wind, as lower to mid 80s are expected in the Hudson Valley from the Capital District southward. The cold front should be east of our region by mid/late Monday evening, with cold/dry advection commencing with breezy northwest winds developing. There could be a few lingering showers over mainly higher terrain areas as an upper level disturbance moves through just behind the cold front. Otherwise, it will become much cooler and less humid Monday night. Dry, but cool/windy conditions expected for Tuesday, as high pressure remains west of our region over the central/upper Great Lakes and low pressure slowly tracks eastward across the Canadian Maritimes. This will result in a fairly strong pressure gradient for this time of year. Northwest winds will become rather gusty once better mixing occurs by late morning and through the daylight hours. Gusts of 30-40 mph will be common, especially across favored higher terrain areas and the Capital District into the Berkshires. Temperatures will be much cooler than Monday, with 50s and 60s for highs. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Extended period will feature active weather as warm front/stationary front(s) remain nearby. Beginning with Wednesday, fairly good consensus favoring a ridge of high pressure extending from northwest to southeast across the region and sliding into New England. So with a cooler start to the day, temperatures with late May sunshine should allow for high temperatures to climb near 70F for valley locations with mainly 60s elsewhere. Then as southeast ridge builds, ridge rolling short wave(s) and a warm front or two will impact the region. Recent trends favor an MCS structure along and ahead of the warm front may impact the region during the day Thursday. Best theta-e advection will be along the I90 corridor so we will keep PoPs fairly high into the scattered category. As cloud coverage may be more prevalent, we will keep temperatures generally into the 60s and lower 70s. The MCS structure is expected to track southeastward and off the New England coastline as a rather complex synoptic surface feature(s) will likely be in place. It does seem the short wave ridge axis will transverse the region with a reduced threat of showers Thursday night into Friday morning. Overnight lows generally into the 50s. Yet another surge of warmer air, warm front, is forecast to lift northeastward later Friday and into the start of the holiday weekend. For now, we will keep the chance PoPs in the forecast grids and highs mainly into the 70s with overnight lows 50s. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... A warm front will continue lifting north of the TAF sites this afternoon. A cold front will pass through the TAF sites Monday afternoon. Isolated to scattered thunderstorms are expected to develop this afternoon, with greatest chances at KALB and KGFL between roughly 20Z/Sun and 00Z/Mon. Brief periods of IFR/LIFR conditions will occur within any heavier showers/thunderstorms. For tonight, additional scattered showers and thunderstorms will remain possible, with best chances again at KALB and KGFL, especially between roughly 07Z-12Z/Mon. Outside of any showers/thunderstorms, areas of MVFR Cigs may develop, with IFR possible. On Monday, after any lower clouds burn off, expect isolated to scattered showers/thunderstorms to develop toward and after 18Z/Mon, as a cold front approaches. Winds will be mainly south to southwest this afternoon at 8-12 KT, with some gusts of 20-25 KT possible, especially at KALB and KPSF. South winds will continue tonight at generally 5-10 KT. Through 18Z/Monday, south to southwest winds will increase to 8-12 KT with some gusts over 20 KT possible. Winds will be much stronger, and variable in direction in and near any thunderstorms. Outlook... Monday Night: Low Operational Impact. Breezy Slight Chance of SHRA. Tuesday: Moderate Operational Impact. Windy NO SIG WX. Tuesday Night: Moderate Operational Impact. Windy NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA. Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday: Low Operational Impact. Slight Chance of SHRA...TSRA. && .FIRE WEATHER... Showers and thunderstorms, some of them becoming severe, will continue into this evening. The main threats are damaging winds, small hail and heavy rainfall within any strong storm. Additional showers and a few thunderstorms will spread eastward across the area tonight, followed by more widespread showers and strong to severe thunderstorms associated with a cold front passage on Monday. Much cooler and drier air will filter in Monday night into Tuesday, with windy conditions developing. Relative humidity values will recover to maximum values of around 90 to 100 percent tonight and 70 to 95 percent Monday night. Minimum RH values will be around 45 to 55 percent Monday afternoon and about 40 to 55 percent Tuesday afternoon. Winds today and tonight will be southerly between 5 to 15 mph. Winds on Monday will shift to the southwest and increase to 10 to 20 mph, with gusts to around 30 mph. && .HYDROLOGY... Strong to severe thunderstorms have developed and will continue through the evening hours before weakening. These storms have been producing heavy rainfall. Training of storms is possible which could lead to flash flooding and flooding of urban or low lying areas. Additional rounds of showers and a few thunderstorms will continue tonight into Monday ahead of a cold front approaching from the west. Moisture anomalies will still be relatively high, so there is a continued chance for locally heavy rain within any convection. Basin average rainfall amounts will vary significantly due to convective nature of the precipitation. Locally greater than 1 inch will be possible where thunderstorm activity is maximized. Areas north and west of Albany are expected to see multiple rounds during this time. Drier weather returns Monday night through Wednesday as high pressure builds back in. The next chance of showers arrives later in the week with the approach of a warm front. Please visit our Advanced Hydrologic Prediction Service /AHPS/ web page for specific area rivers and lakes observations and forecasts. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...JPV/JLV NEAR TERM...JLV SHORT TERM...JPV/JLV LONG TERM...BGM AVIATION...KL FIRE WEATHER...JLV HYDROLOGY...JLV
Hazardous Weather Outlook National Weather Service Albany NY 411 PM EDT Sun May 19 2019 MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>084- VTZ013>015-211100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 411 PM EDT Sun May 19 2019 ...SEVERE THUNDERSTORM WATCH 192 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Massachusetts, eastern New York and southern Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional showers and thunderstorms are expected on Monday ahead of a cold front passage. There is a Marginal to Slight Risk of severe thunderstorms Monday afternoon into early evening, with the main threats being damaging winds and hail around 1 inch in diameter. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports of damaging winds, hail and flooding to your local National Weather Service. CTZ001-013-211100- Northern Litchfield-Southern Litchfield- 411 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for northwestern Connecticut. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected this afternoon and evening. There is a Marginal Risk of severe thunderstorms with the main threat being damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional showers and thunderstorms are expected on Monday ahead of a cold front passage. There is a Slight Risk of severe thunderstorms Monday afternoon into early evening, with the main threats damaging winds and hail around 1 inch in diameter. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports of damaging winds, hail and flooding to your local National Weather Service.
Special Weather Statement
National Weather Service Albany NY
409 PM EDT Sun May 19 2019
NYZ041-043-083-084-192045-
Northern Washington-Southern Washington-Southeast Warren-Northern
Saratoga-
409 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN...
NORTHEASTERN SARATOGA AND CENTRAL WASHINGTON COUNTIES...
At 409 PM EDT, a strong thunderstorm was located over Lake
Luzerne-Hadley, or 8 miles west of Glens Falls, moving east at 30
mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Glens Falls, Hudson Falls, Fort Edward, Corinth, Hartford, West Glens
Falls, Lake Luzerne Campground, Glens Falls North, Queensbury,
Kingsbury, South Glens Falls, Lake Luzerne, Hadley, Lake George, Fort
Ann, Argyle, Beartown, French Mountain, Dunham Basin and Smiths
Basin.
This includes Interstate 87 between exits 17S and 21.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4319 7335 4322 7391 4340 7392 4343 7367
4341 7362 4343 7362 4346 7337
TIME...MOT...LOC 2009Z 267DEG 28KT 4332 7382
CSSpecial Weather Statement National Weather Service Albany NY 427 PM EDT Sun May 19 2019 NYZ033-041-042-192115- Hamilton-Northern Warren-Northern Saratoga- 427 PM EDT Sun May 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON...WEST CENTRAL WARREN AND NORTHWESTERN SARATOGA COUNTIES... At 426 PM EDT, a strong thunderstorm was located near Lake Pleasant, or 11 miles south of Speculator, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Speculator, Lake Pleasant, Wells, Day Center, Sacandaga Campground, Moffitt Beach Campground, Harrisburg, Hope, Garnet Lake, Allentown, Gilmantown, Girards Sugarbush, Blackbridge, Knowelhurst, Bakertown, Whitehouse, Conklingville, Griffin and Overlook. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4332 7448 4350 7449 4356 7395 4329 7393 TIME...MOT...LOC 2026Z 267DEG 27KT 4342 7438 CS
Special Weather Statement
National Weather Service Albany NY
438 PM EDT Sun May 19 2019
NYZ043-084-VTZ013-192115-
Northern Washington-Southern Washington-Bennington-
438 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON AND
NORTHWESTERN BENNINGTON COUNTIES...
At 438 PM EDT, a strong thunderstorm was located near Hudson Falls,
moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hudson Falls, Granville, Hartford, Dorset, Kingsbury, Porter, Rupert,
Fort Ann, Middle Granville, Braymer School, Dunham Basin, Smiths
Basin, Adamsville, North Granville, East Hebron, South Granville,
Truthville, Tiplady, Raceville and West Pawlet.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4322 7307 4328 7359 4343 7362 4347 7325
4332 7325 4331 7308
TIME...MOT...LOC 2038Z 267DEG 27KT 4334 7353
CSSpecial Weather Statement
National Weather Service Albany NY
507 PM EDT Sun May 19 2019
NYZ041-042-083-192130-
Southeast Warren-Northern Warren-Northern Saratoga-
507 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN AND NORTH CENTRAL
SARATOGA COUNTIES...
At 507 PM EDT, a strong thunderstorm was located near Day Center, or
14 miles southwest of Warrensburg, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Warrensburg, Lake George Village, Lake Luzerne Campground, Bolton
Landing, Queensbury, Bolton, Lake George, Stony Creek, Harrisburg,
Thurman Station, Cleverdale, Big Hollow, French Mountain, Fourth
Lake, Stony Creek Station, Oneida Corners, Athol, Brayton, Lake
Sunnyside and Rockhurst.
This includes Interstate 87 between exits 20 and 23.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4357 7364 4351 7363 4347 7363 4335 7360
4336 7411 4348 7414
TIME...MOT...LOC 2107Z 263DEG 24KT 4340 7403
CSSpecial Weather Statement
National Weather Service Albany NY
515 PM EDT Sun May 19 2019
NYZ043-VTZ013-192145-
Northern Washington-Bennington-
515 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BENNINGTON
COUNTY...
At 515 PM EDT, a strong thunderstorm was located over Pawlet, or 12
miles north of Salem, moving east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Rupert, North Dorset, Slateville, West Pawlet and South
Granville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4329 7326 4331 7325 4332 7329 4338 7332
4340 7325 4332 7325 4331 7324 4330 7299
4329 7299 4329 7298 4330 7297 4330 7282
4327 7282
TIME...MOT...LOC 2115Z 263DEG 24KT 4334 7324
CSSpecial Weather Statement
National Weather Service Albany NY
538 PM EDT Sun May 19 2019
NYZ032-033-192215-
Northern Herkimer-Hamilton-
538 PM EDT Sun May 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HAMILTON
AND NORTHERN HERKIMER COUNTIES...
At 538 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles southwest of Star Lake to near
McKeever to near Forestport. Movement was northeast at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Old Forge, Inlet, Brown Tract Pond Campground, Limekiln Lake
Campground, Big Moose, Nicks Lake Campground, Eighth Lake Campground,
Eagle Bay, McKeever, Raquette Lake, Golden Beach Campground, Alger
Island Public Campground, Little Rapids, Beaver River, Minnehaha,
Carter Station, Quaker Beach, First Lake, Partlow and Robinwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4405 7506 4409 7459 4390 7453 4360 7474
4347 7509 4410 7517
TIME...MOT...LOC 2138Z 238DEG 39KT 4400 7520 4365 7509 4349 7521
CSThe Albany radar (KENX), 98 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
9 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
Trees and wires were downed at the River Road Campground near Route 9N.
Several large trees were snapped in half and large branches were downed on the north side of the Moreau Lake State Park Campground.
Wires were downed on Butler Road.
The roof was blown off a house on Reynolds Road.
Trees and wires were downed on Gansevoort Road.
A house on Black House Road sustained roof damage due to thunderstorm winds.
Numerous trees were downed along Route 4 in a quarter to half mile wide swath.
Several trees and power lines were downed in the village of Fort Edward. One was reported downed on a car, and one on a house. Downed trees resulted in the closure of a few roads.
A downed tree blocked the roadway on Route 30.
Flooding was reported on Feeder Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824057, 824059, 824060, 824061, 824063, 824064, 824062, 824065, 824066, 824068, 824069, 824070.